Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS San Diego, CA

March 25, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Mar 25, 1998, 1:29 PM PST for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 1998, 1:29 PM PST (21:29 UTC)
Expired
Mar 25, 1998, 2:30 PM PST
In force
61 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 252130
FFWSAN
CAC073-252230-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PST WED MAR 25 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  230 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WESTERN SAN DIEGO COUNTY
 
A STRONG THUNDERSTORM HAS DEVELOPED OFF THE COAST OF SAN DIEGO COUNTY
AND IS MOVING EAST AT ABOUT 20 MPH TOWARD THE COAST. THE STRONGEST WINDS
AND HEAVIEST RAIN WILL OCCUR IN THE ENCINITAS AND CARLSBAD AREAS.
HEAVY RAIN...STRONG DAMAGING WINDS...AND LARGE HAIL ARE EXPECTED DURING
THE NEXT HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 8:30 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 25, 8:30 AM PST, 4 hours 59 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST WED MAR 25 1998

                           ...SYNOPSIS...
A RAINY DAY TODAY. HEAVIEST RAIN WILL MOVE FROM NORTHWEST TO
SOUTHEAST DURING THE DAY...ARRIVING AT SAN DIEGO LATE THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AS
THE COLD UPPER LOW DRIFTS OVERHEAD. STORM TOTALS 1-2 INCHES
COASTS AND VALLEYS...2-4 INCHES MOUNTAINS. SNOW LEVEL NEAR
5000 FEET. PARTLY CLOUDY THURSDAY EXCEPT FOR MOUNTAIN SHOWERS.
FAIR FRIDAY. A COLD FRONT AND MORE RAIN ON SATURDAY. COLD
NORTHERLY FLOW COULD CAUSE FROST SATURDAY THROUGH MONDAY NIGHTS.

                          ...DISCUSSION...
543 CUTOFF LOW SLOWLY DRIFTING SE FROM OFFSHORE SFO TO OFF VBG BY
4PM...AS IT FILLS TO 550. THE 552-558 S-SW CONDUIT REMAINS OVER S
CALIF ALL DAY...WHICH TENDS TO PROMOTE STATIONARY HEAVY RAIN BANDS
EXTENDING FROM THE CALIF BIGHT INLAND TO THE DESERTS. CURRENTLY A
BAND IS SITTING OVER LA BASIN AND N ORANGE COUNTY...WITH ABOUT 1/4
INCH PER HOUR.  EXPECT THIS BROAD N-S BAND TO MOVE SLOWLY EASTWARD
THRU THE DAY AND INTO TONIGHT...GIVING EACH ZONE ITS FAIR SHARE OF
PRECIP. IT WILL BE A RAINY DAY ALL DAY...BUT HEAVIEST RAIN WILL BE
OVER ORANGE COUNTY TILL 2PM...N SAN DIEGO COUNTY AND INLAND EMPIRE
2-6 PM...AND SAN DIEGO COUNTY 3-8PM. THIS BAND BEING ENHANCED BY
BEING UNDER LEFT FRONT QUADRANT OF A 130 KT SUBTROPICAL JET. SO
RAINFALL TOTALS LOOK GOOD. THE DYNAMICS MOVE RAPIDLY EAST TONIGHT.
COLD AIR MASS MOVES ON IN. SCATTERED THUNDERSTORMS TONIGHT LOOKS GOOD
AS 553 LOW MOVES OVER OUR AREA BY 4 AM. PARTLY CLOUDY THU UNDER
STRONG NVA...BUT SHOWERS AND THUNDERSTORMS STILL POSSIBLE OVER THE
MTS THU PM. WEAK RIDGE BEFORE NEXT LOW HELPS MAKE FRIDAY FAIR WITH
HEIGHTS IN LOW 570S. NEXY STORM SHOULD SHOULD BE A STORNG FAIRLY
FAST MOVING COLD FRONT ON SAT...WITH LOCALLY HEAVY RAIN TOTALS...
BUT RAINY PERIOD NOT AS MUCH...NOT AS WIDESPREAD AS TODAYS SYSTEM.
UNUSUALLY COLD AIR FLOW INDICATED BY LONG RANGE MODELS BY SUNDAY.

SAN RW 065/056 064/053 067 149+5

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:29 PM PSTSevere Thunderstorm WarningSGXSan Diego61 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.